Louisiana, 2009

Damaging Wind and Lightning Strikes in Louisiana, August 21, 2009

August 21, 2009 · NWS LIX · 3 events in 2 counties and zones

An approaching cold front and a strong upper air disturbance moving across the region resulted in the development of numeorus thunderstorms. A few of the storms were strong to severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An approaching cold front and a strong upper air disturbance moving across the region resulted in the development of numeorus thunderstorms. A few of the storms were strong to severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 21, 11:35 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 21, 11:35 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1235 PM CDT FRI AUG 21 2009

.AVIATION...
WIDESPREAD THUNDERSTORMS HAVE DEVELOPED ACROSS THE ENTIRE AREA.
MOD TO SVR TB WILL BE POSSIBLE NEAR STRONGER THUNDERSTORMS.
OTHERWISE...FREQUENT LIGHTNING...HEAVY RAIN AND GUSTY WINDS TO
25KTS CAN BE EXPECTED AT THE SFC. CIG SHOULD ONLY DROP TO MVFR
LEVELS BUT COULD SEE VIS DROP TO LIFR FOR SHORT PERIODS. MOST OF
THIS ACTIVITY SHOULD DISSIPATE THIS EVENING. VFR IS EXPECTED
OVERNIGHT AT ALL TERMINALS WITH THE EXCEPTION OF MCB WHICH WILL
LIKE BE IMPACTED BY MVFR TO HIGH IFR VIS OVERNIGHT. AN
APPROACHING COLD FRONT SAT MORNING WILL RESULT IN VEERING WINDS TO
THE WEST AND EVENTUALLY NORTH LATER IN THE MORNING AS THE BOUNDARY
MOVES THROUGH. VFR WILL PREVAIL AT ALL SITES SATURDAY.

MEFFER

&&

.PREV DISCUSSION... /ISSUED 1105 AM CDT FRI AUG 21 2009/

UPDATE...
MORNING SOUNDING SHOWED A TRIGGER TEMPERATURES OF 87 DEGREES AND
RADAR SHOWED RAPID DEVELOPMENT OF NUMEROUS SHOWERS AND
THUNDERSTORMS OVER A LARGE PORTION OF THE FORECAST AREA AS
TEMPERATURES WARM INTO THE UPPER 80S. ONLY CHANGES TO THE GRIDS
WAS TO ADD MENTION OF GUSTY WINDS AND LOCALLY HEAVY RAINFALL
THROUGH EARLY EVENING. SPC DAY ONE CONVECTIVE OUTLOOK SHOWS THE
ENTIRE AREA IN A 5 PERCENT PROBABILITY FOR SEVERE CONVECTIVE WIND
GUSTS. FORECAST CORFIDI VECTORS LATE THIS AFTERNOON SHOW THE
POTENTIAL FOR REGENERATIVE/BACK-BUILDING ACTIVITY THAT WOULD FAVOR
LOCALLY VERY HEAVY RAINFALL AMOUNTS. OTHERWISE...TIMING OF COLD
FRONT AND DRY AIR LOOK ABOUT THE SAME AS EARLIER INDICATED.

22/TD

PREV DISCUSSION... /ISSUED 803 AM CDT FRI AUG 21 2009/

UPDATE...
.SOUNDING DISCUSSION...

ANOTHER SATURATED AND UNSTABLE SOUNDING THIS MORNING WITH A
PRECIPITABLE WATER VALUE OF 2.39 INCHES AND A LIFTED INDEX VALUE
OF -9.9. SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED OVER THE
COASTAL WATERS BEFORE SUNRISE AND WIDESPREAD SHOWERS AND
THUNDERSTORMS INLAND ARE EXPECTED TO DEVELOP AS DAYTIME HEATING
OCCURS. AGAIN TODAY...HEAVY RAIN IN A SHORT PERIOD OF TIME IS THE
PRIMARY THREAT. A SURFACE INVERSION IS PRESENT ALONG WITH WESTERLY
WINDS THROUGHOUT THE ATMOSPHERE.

PREV DISCUSSION... /ISSUED 406 AM CDT FRI AUG 21 2009/

COLD FRONT TO MOVE THROUGH TONIGHT...

SHORT TERM...IT SHOULD BE AN ACTIVE DAY TODAY WITH WIDESPREAD SHRA
AND TSRA BEGINNING THIS MORNING AND PERSISTING OFF AND ON THROUGH
THE DAY AND INTO THE OVERNIGHT HRS AS A COLD FRONT MOVES THROUGH. BY
7Z THE COLD FRONT WAS STRETCHING SW FROM THE U.P. THROUGH THE MID MS
VALLEY AND INTO THE ARKLATEX. CONVECTION WAS STILL OCCURRING ALONG
THE FRONT IN SERN ARK AND BACK INTO NERN TX.

TODAY AND TONIGHT...THE COLD FRONT WILL CONTINUE TO MOVE SE WHILE
THE MID LVL FLOW CONTINUES TO TRANSITION FROM WRLY TO NWRLY. THE
STRONG DISTURBANCE WHICH IS CURRENTLY MOVING THROUGH THE RED RIVER
VALLEY HAS BASICALLY BROKEN OFF INTO TWO PIECES. THE FIRST IS
ASSOCIATED WITH THE NERN TX CONVECTION AND IS PUSHING SOUTH. OTHER
IS MOVING TO THE EAST TWRDS THE TN VALLEY. THAT SAID THE ANOTHER
DISTURBANCE IS JUST BEHIND AND THIS WILL CONTINUE TO PUSH SE MOVING
INTO THE CWA LATER THIS MORNING/MIDDAY. WITH ABUNDANT MOISTURE STILL
IN PLACE CONVECTION SHOULD BECOME WIDESPREAD...AT LEAST ACROSS THE
NRN HALF OF THE CWA NO LATER THAN MIDDAY AS THE COMBINED EFFECTS OF
THE DISTURBANCE AND APPROACHING COLD FRONT MOVE INTO THE CWA. THAT
SAID CONVECTION IS ALREADY DEVELOPING ACROSS THE COASTAL WATERS THIS
MORNING AND AS HGHTS CONTINUE TO FALL WITH THE SHARPENING L/W TROUGH
ACROSS THE ERN CONUS THIS CONVECTION COULD QUICKLY INCREASE IN
COVERAGE AND EXPAND NORTH. AS FOR STRONG/SVR STORMS NOT TOO MUCH HAS
CHANGED IN THE THINKING AND AGREE WITH THE PREVIOUS FCSTER THAT
THERE IS STILL THE POSSIBILITY OF STRONG TO ISLTD PULSE SVR STORMS.
WE WILL BE UNSTABLE AND AS THE L/W TROUGH SHARPENS WE WILL MOVE
UNDER THE RRQ OF THE UPPER JET THIS AFTN INCREASING THE LIFT/ULL
DIVERGENCE. THE FRONT WILL ADD A LITTLE MORE FORCING WHICH SHOULD
ENHANCE A FEW STORMS ALLOWING THEM TO APPROACH STRONG/SVR LIMITS. IF
ANY STRONG/SVR STORM DEVELOPS THE MAIN CONCERN WILL BE GUSTY TO
DAMAGING WINDS ALONG WITH FREQUENT TO CONTINUOUS LIGHTNING. ONE
CAVEAT...CONVECTION IS FIRING OFF A LITTLE MORE QUICKLY ACROSS THE
COASTAL WATERS THIS MORNING AND IF CONVECTION BECOMES WIDESPREAD
PRETTY FAST THIS MORNING THIS WILL KEEP US FROM GETTING TOO UNSTABLE
AND REALLY KEEP THE STRONG/SVR RISK IN CHECK. THE FRONT WILL
CONTINUE TO PUSH THROUGH THE CWA OVERNIGHT APPROACHING THE COASTAL
WATERS BY SUNRISE WITH RAIN COMING TO AN END AFTER FRONTAL PASSAGE.

THROUGH THE WEEKEND...THE FRONT WILL CONTINUE TO SLOWLY PUSH SOUTH
THROUGH THE NRN GULF SAT WITH ANY ACTIVITY CONFINED TO THE COASTAL
WATERS MAINLY DURING THE MORNING HRS. BY SAT AFTN MUCH DRIER AND
SLIGHTLY COOLER AIR WILL START TO FILTER IN FROM THE NORTH AND THIS
SHOULD SET THE STAGE FOR WHAT SHOULD BE A NICE COUPLE OF DAYS BY AUG
STANDARDS. TEMPS ON SAT WILL STILL BE NEAR NORMAL BUT BY SUN MORNING
MUCH LOWER DEWPOINTS AND EVEN COOLER LL TEMPS WILL ALLOW LOWS TO
FALL BACK INTO THE 60S ACROSS THE NRN HALF OF THE CWA. AS FOR HIGHS
SUN...H925 TEMPS WILL DROP ALL THE WAY TO 20-21C AND THIS WOULD
NORMALLY ONLY SUGGEST MID 80S BUT THIS IS MID AUG AND WITH BASICALLY
FULL SUN EXPECTED I WILL KEEP HIGHS MAINLY IN THE UPPER 80S...WHICH
BASICALLY AGREES WITH THE MAV. /CAB/

LONG TERM...MDLS SHOWING PRETTY GOOD CONSISTENCY AND CONTINUITY
WITH THE EXTENDED. THE L/W TROUGH LOOKS LIKE IT WILL PUSH EAST OFF
THE ERN SEABOARD/FLATTEN OUT BY TUE WITH A PIECE OF IT BEING
DISPLACED OVER THE SERN CONUS/NRN GULF. AS THE PREVIOUS FCSTER
MENTIONED BOTH THAT FEATURE AND A LINGERING BNDRY IN THE GULF THIS
TIME OF THE YEAR COULD LEAD TO SOME DEVELOPMENT IN THE GULF. NOTHING
IS EXPECTED YET BUT WE WILL NEED TO KEEP AN EYE OUT.

THE BIGGEST SHIFT IN THE EXTENDED IS THE MDLS BASICALLY KEEPING US
DRY FOR THE MOST PART BUT I WILL KEEP SLIGHT CHC IN THE FCST
BEGINNING WED. MOISTURE DOES START TO INCREASE BY MID/LATE WEEK AND
THIS SHOULD ALLOW ISLTD CONVECTION TO RETURN BUT OVERALL THINGS
SHOULD REMAIN QUIET THROUGH AT LEAST TUE AND POSSIBLY INTO WED.
MON AND TUE WILL CONTINUE TO FEEL COMFORTABLE. TEMPS WILL BE JUST
BELOW NORMAL BUT ON WED WE SHOULD BE BACK AROUND NORMAL AS BOTH LL
MOISTURE/TEMPS SLOWLY INCREASE. THE BIGGEST DEVIATIONS TO GUI WERE
MORNING LOWS MON AND TUE WHICH I WENT A FEW DEGREES BELOW THE MEX
ACROSS THE NRN HALF OF THE CWA...ESPECIALLY THE PEARL RIVER AND
PASCAGOULA DRAINAGE AREAS WHERE TEMPS MAY BE ABLE TO DROP A FEW
EXTRA DEGREES. AGAIN WE WILL MONITOR THE GULF FOR ANY DEVELOPMENT.
LOW PRESSURE DEVELOPMENT ALONG A DECAYING BNDRY IN THE GULF
OCCASIONALLY HAPPENS AND WITH TODAYS FRONT EXPECTED TO STALL OUT
OVER THE GULF EARLY NEXT WEEK...SLOW DEVELOPMENT MAY OCCUR AROUND
THE MIDDLE OF THE WORK WEEK. /CAB/

AVIATION...
KMCB EARLIER HAD VLIFR FOR ABOUT AN HOUR...BUT HAS SINCE RETURNED TO
VFR. CANNOT RULE OUT THOSE CONDITIONS RETURNING FOR A TIME AROUND
SUNRISE. OTHERWISE...ONE MORE DAY OF WIDESPREAD CONVECTION TO AFFECT
THE AREA TERMINALS. AS HAS BEEN THE CASE OVER THE LAST SEVERAL
DAYS...KMSY AND KGPT LIKELY TO BE AFFECTED BY TSRA AS EARLY AS 15Z.
KBTR AND KMCB CLOSER TO 17Z OR 18Z. AGAIN...MOST OR ALL CONVECTION
WILL DISSIPATE CLOSE TO SUNSET. WINDS WILL COME AROUND TO NORTHWEST
OVERNIGHT FRIDAY NIGHT...AND NOT ANTICIPATING ANY MAJOR FOG ISSUES
AT THIS TIME. 35

MARINE...
A REPEAT OF THE CONVECTIVE SCENARIO TODAY BEFORE THE COLD FRONT
APPROACHES THE COASTAL WATERS TONIGHT. WE WILL HAVE TO MONITOR WINDS
BEHIND FRONTAL PASSAGE...AS LOW LEVEL TEMPERATURE AND WIND FORECASTS
INDICATE WE MAY APPROACH EXERCISE CAUTION LEVELS...PROBABLY SATURDAY
NIGHT. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT AND NORTHERLY
WINDS WILL PERSIST THROUGH MONDAY. SOUTHERLY FLOW IS EXPECTED TO
RETURN TUESDAY AS SFC RIDGE MOVES TO THE EAST COAST. 35

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  70  90  61  88 /  30   0   0   0
BTR  73  91  65  88 /  30  10  10   0
MSY  76  91  74  88 /  30  10  10   0
GPT  74  90  68  87 /  40  10   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 21, 10:38 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1138 AM CDT FRI AUG 21 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-221100-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1138 AM CDT FRI AUG 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS THUNDERSTORMS...AND ISOLATED STRONG TO MARGINALLY SEVERE
STORMS ARE EXPECTED THROUGH THIS EVENING IN ADVANCE OF A COLD
FRONT THAT WILL BE MOVING ACROSS THE OUTLOOK AREA FROM THE
NORTHWEST TONIGHT AND SATURDAY MORNING. THE PRIMARY THREAT WILL BE
GUSTY TO DAMAGING WIND GUSTS AND FREQUENT TO CONTINUOUS LIGHTNING.
THERE IS ALSO A RISK OF TORRENTIAL DOWNPOURS WHICH COULD LEAD TO
RAINFALL AMOUNTS OF UP TO TWO INCHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT ANTICIPATED THROUGH THURSDAY...AUGUST 27TH.

22/TD

In the hours before

Special weather statement, Aug 21, 11:00 AM CST, 1 hour 45 minutes before
LAZ066-067-211800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1200 PM CDT FRI AUG 21 2009

...CLUSTER OF STRONG THUNDERSTORMS MOVING EAST AFFECTING LAFOURCHE
PARISH...TERREBONNE PARISH...

AT 1159 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 9 MILES SOUTH OF HOUMA...OR ABOUT 5
MILES NORTH OF DULAC...MOVING EAST AT 15 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...CHAUVIN AND MONTEGUT

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Aug 21, 11:54 AM CST, 51 minutes before
LAZ064-070-211900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1254 PM CDT FRI AUG 21 2009

...STRONG THUNDERSTORM MOVING EAST AFFECTING ST. BERNARD PARISH...

AT 1254 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES EAST OF CHALMETTE...OR ABOUT 6 MILES
NORTHWEST OF YSCLOSKEY...MOVING EAST AT 10 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...YSCLOSKEY

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Aug 21, 12:00 PM CST, 45 minutes before
LAZ057>060-211900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
100 PM CDT FRI AUG 21 2009

...STRONG THUNDERSTORM MOVING EAST AFFECTING ST. JOHN THE BAPTIST
PARISH...ST. CHARLES PARISH...ST. JAMES PARISH...LAFOURCHE PARISH...

AT 1259 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF THIBODAUX...MOVING EAST AT
15 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
DESTREHAN...DES ALLEMANDS AND BOUTTE

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Aug 21, 12:13 PM CST, 32 minutes before
LAZ040-211900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
113 PM CDT FRI AUG 21 2009

...CLUSTER OF STRONG THUNDERSTORMS MOVING EAST AFFECTING ST. TAMMANY
PARISH...

AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 12 MILES NORTHEAST OF COVINGTON...OR
ABOUT 3 MILES SOUTHWEST OF BUSH...MOVING EAST AT 15 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...SUN AND BUSH

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Aug 21, 12:20 PM CST, 25 minutes before
LAZ056-057-211915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
120 PM CDT FRI AUG 21 2009

...STRONG THUNDERSTORM MOVING EAST AFFECTING ASSUMPTION PARISH...ST.
JAMES PARISH...

AT 119 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF NAPOLEONVILLE...OR ABOUT 6
MILES WEST OF CONVENT...MOVING EAST AT 15 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...CONVENT...
LUTCHER AND GRAMERCY

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.
Special weather statement, Aug 21, 12:21 PM CST, 24 minutes before
LAZ038-050-058-211900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
121 PM CDT FRI AUG 21 2009

...STRONG THUNDERSTORM MOVING EAST AFFECTING LIVINGSTON PARISH...
TANGIPAHOA PARISH...ST. JOHN THE BAPTIST PARISH...

AT 119 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF HAMMOND...OR ABOUT OVER
KILLIAN...MOVING EAST AT 15 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...KILLIAN AND
SPRINGFIELD

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lightning, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Tammany

When
August 21, 12:45 PM CST
Where
St. Tammany County, Slidell
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
30.270, -89.780

A tree was blown down on top of an unoccupied van.

Lightning, St. Tammany

When
August 21, 12:45 PM CST
Where
St. Tammany County, Slidell
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
30.270, -89.780

Two vehicles were struck by lightning with one strike resulting in a minor fire. Three homes were struck by lightning with one resulting in a fire.

Lightning, Terrebonne

When
August 21, 2:55 PM CST
Where
Terrebonne County, Chauvin
Property damage
$20,000
Reported by
Newspaper
Coordinates
29.430, -90.670

A lightning strike caused a fire on a shrimp boat.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195516, 195517, 195521.